South Dakota, 2017

Damaging Winds in South Dakota, June 5, 2017

June 5, 2017 · NWS UNR · 2 events in 1 county or zone

A line of thunderstorms became severe over Fall River County, producing wind gusts to 60 mph from Edgemont to Angostura Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms became severe over Fall River County, producing wind gusts to 60 mph from Edgemont to Angostura Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 4:04 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 4:04 PM MST, 3 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
504 PM MDT Mon Jun 5 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 144 PM MDT Mon Jun 5 2017

Latest upper analysis shows a high amplitude SW-NE oriented upper
ridge extending from the SRN Rockies, across the nrn plains and
then northward across Manitoba to Hudson Bay. An upper trough is
currently approaching the forecast area from the west. The SFC
low/trough is currently moving from eastern MT/WY into the western
Dakotas with a cold front moving into southeastern MT. Very warm
temperatures currently exists across the forecast area, generally
in the mid 80s to lower 90s. With southeasterly winds, most
observations are showing dewpoints in the lower 50s, however
dewpoints adjacent to the western/downslope side of the Black
Hills are only in the mid 30 to mid 40s. Latest meso analysis
shows MUCAPE ranging from 500-1500J/KG with most areas remaining
capped at this time. The exception is over the nrn Black Hills
were an isolated thunderstorm had already developed earlier this
afternoon but couldn't sustain convection after moving
northeastward off the Black Hills. Shear will become most
favorable for possible supercells during the late afternoon and
early evening. As the cold front moves into the forecast area.
This will increasing chances for TSRA during the late aftn/eve.
Gusty winds look to be the main threat from any thunderstorms, but
can't rule out some large hail as well. The showers and
thunderstorms will continue to spread eastward over western South
Dakota tonight.

The cold front will continue to slowly move eastward, across
south central SD on Tuesday. The trailing shortwave will keep
chances for showers and storms across western and central SD on
Tuesday, before exiting the eastern parts of the forecast area
Tuesday night. Highs will be cooler on Tuesday behind the front,
with readings in the 70s and lower 80s.

There will be slight chances for showers and thunderstorms over
parts of northeastern Wyoming, the Black Hills and far
southwestern SD on Wednesday, with a better chance over
northeastern Wyoming and western South Dakota on Thursday during
the afternoon and evening hours. The upper ridge will then build
back over the area late in the week, with drier weather and much
warmer than average temperatures. Slightly cooler air will arrive
behind a cold front on Sunday.

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1045 AM MDT Mon Jun 5 2017

Scattered thunderstorms will  showers and thunderstorms spreading
eastward across the rest of western South Dakota overnight.
Strong wind gusts and large hail are possible this afternoon and
evening. The showers and thunderstorms will continue over parts of
southwestern and central South Dakota through Tuesday morning.
LCL MVFR conditions are expected near any showers or
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 500 PM MDT Mon Jun 5 2017

Scattered showers and thunderstorms will spreading eastward
across the area overnight. Strong wind gusts and large hail are
possible this afternoon and evening. The showers and thunderstorms
will continue over parts of southwestern and central South Dakota
into Thursday afternoon. LCL MVFR conditions are expected near
any showers or thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, Jun 5, 3:17 AM MST, 16 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
417 AM MDT Mon Jun 5 2017

SDZ046-047-049-061300-
Mellette-Todd-Tripp-
517 AM CDT Mon Jun 5 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop late this
afternoon and tonight. A few storms may contain small hail and
gusts winds, but widespread severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Thursday, but organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
417 AM MDT Mon Jun 5 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop later this
afternoon and persist into tonight. Isolated severe thunderstorms
are possible late this afternoon and early this evening. The main
threats will be damaging wind gusts and quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday through Friday, but organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 5, 6:06 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
706 PM MDT MON JUN 5 2017

SDZ029-WYZ058-060130-
Southern Black Hills SD-Weston WY-
706 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND
SOUTHEASTERN WESTON COUNTIES UNTIL 730 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Newcastle, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elk Mountain Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4366 10435 4383 10427 4378 10384 4351 10390
TIME...MOT...LOC 0106Z 287DEG 26KT 4373 10422

Carstens
Special weather statement, Jun 5, 6:07 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
707 PM MDT MON JUN 5 2017

WYZ058-060145-
Weston WY-
707 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
745 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Morrisey, or 26 miles southwest of Newcastle, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morrisey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4351 10463 4365 10457 4357 10406 4354 10406
      4350 10407 4350 10449
TIME...MOT...LOC 0107Z 287DEG 26KT 4354 10452

Carstens
Local storm report, Jun 5, 6:11 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       1 WSW DOWNTOWN NEWCASTL 43.85N 104.23W
06/05/2017  M1.38 INCH       WESTON             WY   BROADCAST MEDIA

            1.38 INCHES IN 45 MINUTES AND STILL RAINING. NO HAIL
            REPORTED

&&

AFOSCATO
Special weather statement, Jun 5, 6:21 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
721 PM MDT MON JUN 5 2017

SDZ001-002-060200-
Perkins SD-Harding SD-
721 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND
SOUTHWESTERN PERKINS COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie City to 6 miles north of Zeona.
Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bison, Sorum, Date and Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4559 10239 4504 10254 4524 10302 4567 10293
TIME...MOT...LOC 0121Z 296DEG 15KT 4557 10286 4528 10292

Carstens
Special weather statement, Jun 5, 6:39 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
739 PM MDT MON JUN 5 2017

SDZ027-029-041-WYZ058-060215-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
739 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER...NORTHWESTERN
FALL RIVER AND SOUTHEASTERN WESTON COUNTIES UNTIL 815 PM MDT...

At 739 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elk Mountain Lookout to 8 miles west of
Provo. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Edgemont, Dewey, Provo, Argyle, Burdock, Jewel Cave National Monument
and Elk Mountain Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 10406 4351 10413 4377 10417 4385 10372
      4314 10353 4312 10405
TIME...MOT...LOC 0139Z 257DEG 19KT 4370 10409 4321 10400

Carstens
Special weather statement, Jun 5, 7:14 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
814 PM MDT MON JUN 5 2017

SDZ027-029-041-074-060245-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
814 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND CENTRAL
FALL RIVER COUNTIES UNTIL 845 PM MDT...

At 814 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Elk Mountain Lookout to 9
miles east of Ardmore. Movement was east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hot Springs, Edgemont, Oelrichs, Pringle, Sanator, Rumford, Ardmore,
Argyle, Cottonwood Springs Dam, Maverick Junction, Angostura
Reservoir, Wind Cave Visitors Center, Cascade Falls, Cold Brook
Reservoir, Wind Cave National Park and southern Custer State Park.

LAT...LON 4365 10400 4373 10351 4305 10307 4299 10358
      4300 10371
TIME...MOT...LOC 0214Z 266DEG 24KT 4363 10393 4307 10349

Carstens

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 5, 7:17 PM MST
Where
Fall River County, 10.84 mi W of Hot Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.429, -103.696

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Fall River

When
June 5, 7:25 PM MST
Where
Fall River County, 0.76 mi ENE of Angostura Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.345, -103.426

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691776, 691777.